Alert archive / Nebraska / Severe Thunderstorm Warnings in 2002
Severe Thunderstorm Warning 175, NWS North Platte, NE
NWS North Platte, NE issued this severe thunderstorm warning at Aug 16, 2002, 11:49 PM CDT for Wheeler County, Nebraska. It was in force for 41 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Aug 16, 2002, 11:49 PM CDT (04:49 UTC)
- Expired
- Aug 17, 2002, 12:30 AM CDT
- In force
- 41 min
- Issued by
- NWS North Platte, NE
- Area
- Counties, with a storm outline in the text
County Wheeler County, NE
The radar
The North Platte radar (KLNX), 173 km from the middle of the area, began a volume at 04:53 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Aug 16, 11:20 PM CDT | Severe Thunderstorm Watch | SPC | 6 hr |
The nearest sounding before it
Omaha, NE (KOAX), launched 00:00Z, 4.8 hours before the alert went out and 189 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 3070 J/kg
- Mixed-layer CIN
- -50 J/kg
- Mixed-layer LCL
- 1356 m above ground
- 0-6 km bulk shear
- 55 kt
- 0-1 km storm-relative helicity
- 229 m²/s²
- 0-3 km storm-relative helicity
- 597 m²/s²
- Significant tornado parameter
- 3.9
- Supercell composite
- 18.4
The text
As transmitted, in the capitals the NWS used until 2016.
690 WUUS53 KLBF 170449 SVRLBF NEC183-170530- BULLETIN - EAS ACTIVATION REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE NORTH PLATTE NE 1149 PM CDT FRI AUG 16 2002 THE NATIONAL WEATHER SERVICE IN NORTH PLATTE HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... WHEELER COUNTY IN NORTH CENTRAL NEBRASKA... * UNTIL 1230 AM CDT... * AT 1143 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED THE MOST DANGEROUS PART OF A SEVERE THUNDERSTORM 18 MILES NORTH OF BARTLETT...OR ABOUT 23 MILES SOUTH OF ONEILL...MOVING SOUTHEAST AT 35 MPH. * THE SEVERE THUNDERSTORM WILL BE... 12 MILES NORTHEAST OF BARTLETT AROUND MIDNIGHT CDT... IF YOU ARE IN THE PATH OF THIS STORM...SEEK SHELTER IN A SMALL INTERIOR ROOM AWAY FROM WINDOWS. A BASEMENT OFFERS THE BEST PROTECTION. THIS THUNDERSTORM IS CAPABLE OF PRODUCING LARGE HAIL AND DAMAGING WINDS. REPORT SEVERE WEATHER TO THE NEAREST LAW ENFORCEMENT AGENCY FOR RELAY TO THE NATIONAL WEATHER SERVICE. LAT...LON 4206 9833 4208 9876 4177 9870 4180 9831
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS North Platte, NE wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 16, 3:02 PM CDT, 8 hours 47 minutes earlier.
Area forecast discussion, Aug 16, 3:02 PM CDT, 8 hours 47 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE NORTH PLATTE NE 302 PM CDT FRI AUG 16 2002 ...HIGH WIND WARNING TONIGHT...SIGNIFICANT SEVERE WEATHER ERN HALF OF FCST AREA THIS EVENING... ALL INDICATIONS ARE HIGH WINDS WILL BUFFET FCST AREA TONIGHT. IMPRESSIVE 12MB 3HR PRESSURE RISE OVER NCNTL MT AT 19Z WILL SWEEP THRU FCST TONIGHT. QUICK LOOK AT 18Z ETA SHOWS NO SIGNIFICANT WEAKENING TREND IN WIND FIELDS...THERMAL ADVECTION...3HR PRESSURE CHANGES OR 850 MB WINDS. HIGH WIND WATCH WILL BE UPGRADED TO HIGH WIND WARNING WITH 345 PM ZONE FCST. EXPECT 60 MPH GUSTS WITH 1 TO 3 HR PERIOD OF SUSTAINED 40 MPH WINDS. AN ISOLD 65 MPH GUST SEEMS LIKELY ACROSS WRN AND NWRN ZONES. THIS AFTN...ATMOSPHERE IS BEGINNING TO BOIL OVER WITH ACCAS BEGINNING TO DEVELOP. LIS RUNNING -11 IN A VOLATILE HYBRID ATMOSPHERE...FAST WESTERLIES BUT TROPICAL MOISTURE AND TEMPERATURES. AREA OF GREATEST CONCERN IS KANW-KONL WHERE DRYLINE BULGES INTO DEEPEST MOISTURE. SIGNIFICANT SUPERCELL POTENTIAL 21Z-00Z THIS AFTN. THEREAFTER...PER AVN SLIGHT CHC TSRA MONDAY AS MOISTURE RETURNS TO FCST AREA BENEATH FAST WESTERLIES. TUES AND BEYOND...D4 DROUGHT CONTINUES. .LBF...HIGH WIND WARNING TONIGHT ALL OF WRN AND NCNTL NEB. CDC
The office that day
Everything else NWS North Platte, NE issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Aug 16, 10:55 PM CDT | Severe Thunderstorm Warning | LBF | Blaine, Garfield, Holt, Loup, Rock | 65 min |
| Aug 16, 11:30 PM CDT | Severe Thunderstorm Warning | LBF | Custer | 60 min |
| Aug 17, 12:01 AM CDT | Severe Thunderstorm Warning | LBF | Garfield, Holt | 44 min |
| Aug 17, 12:22 AM CDT | Severe Thunderstorm Warning | LBF | Lincoln | 53 min |
| Aug 17, 12:29 AM CDT | Severe Thunderstorm Warning | LBF | Custer | 46 min |
| Aug 17, 12:58 AM CDT | Severe Thunderstorm Warning | LBF | Frontier | 62 min |
| Aug 17, 1:13 AM CDT | Severe Thunderstorm Warning | LBF | Custer | 32 min |
Nearby
Severe Thunderstorm Warnings in Nebraska, 2002Every severe thunderstorm warning in 2002
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.